Ice Storm, Emanuel
- When
- December 26, 12:00 AM EST to 7:00 AM EST
- Where
- Emanuel forecast zone
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.590, -82.302 (the zone’s center; the record gives no point)
Freezing rain affected a small portion of the eastern sections of middle Georgia, as cold air spread into the area from the east while a low spread east along the Gulf Coast of Florida bringing rain to the region. Several counties in middle Georgia reported minor ice accumulations, but only in Emanuel, Johnson, and Laurens counties did the ice accrete to 1/4 inch or more, causing a number of…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
Freezing rain affected a small portion of the eastern sections of middle Georgia, as cold air spread into the area from the east while a low spread east along the Gulf Coast of Florida bringing rain to the region. Several counties in middle Georgia reported minor ice accumulations, but only in Emanuel, Johnson, and Laurens counties did the ice accrete to 1/4 inch or more, causing a number of trees and power lines to fall, mainly east of Dublin to Swainsboro and Wrightsville. Around 4000 people in the area were left without power during the morning. Ice accumulations were mainly confined to trees, power lines, and other elevated objects, with little ice reported on the roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 25, 5:56 PM EST, 6 hours 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 556 PM EST SAT DEC 25 2004 .UPDATE...PLAN TO UPDATE FORECAST HERE SHORTLY TO DROP PRECIP CHANCE AT ATLANTA AND ATHENS BEFORE MIDNIGHT. 18 Z MODELS HAVE BACKED OFF ON AVAILABLE MOISTURE WHICH COINCIDES WITH VERY DRY AIR MASS IN PLACE. EXPECT LIGHT RAIN AND SPRINKLES TO DEVELOP ACROSS SOUTH GEORGIA BEFORE MIDNIGHT POSSIBLY WORKING INTO AREAS JUST SOUTH OF ATLANTA AND ATHENS AFTER MIDNIGHT. WITH SHALLOW COLD AIR AND EVAPORATIONAL COOLING FACTOR...EXPECT SLEET AND FREEZING RAIN A POSSIBILITY AFTER MIDNIGHT IN CURRENT AREA OF WINTER WEATHER ADVISORY. WILL CONTINUE TO MONITOR SITUATION INTO THE EVENING AND WITH 00Z MODELS AND SOME RUN TO RUN CONSISTENCY IN ADDITION TO REAL TIME DATA VERIFICATION...WILL MAY ADJUSTMENTS TO FORECAST AND ADVISORY AREA. && .AVIATION... STRONG UPPER LOW MOVING ACROSS THE NORTHERN GULF COMBINED WITH MODERATING ARCTIC AIR MASS IN PLACE WILL IMPACT SOUTHERN SECTIONS OF GA OVERNIGHT. RAPID CLEARING IN THE WAKE OF THIS SYSTEM AS IT MOVES EAST OF THE AREA EARLY SUN. THEREAFTER...EXPECT VFR AVIATION CONDITIONS FOR SEVERAL DAYS. CEILINGS...AS EXPECTED YESTERDAY...CIGS REMAINING VFR...MOSTLY OVC100-150 WITH HIGHER LAYERS NORTH...BKN-OVC050-080 SOUTH WITH HIGHER LAYERS. CIGS WILL LOWER TO MVFR ACROSS SOUTHERN TAF SITES AS PCPN AREA SPREADS THROUGH...BUT LOOKING UPSTREAM AND CONSIDERING DRYNESS OF LOW-LEVEL AIR MASS...WILL REFRAIN FROM IFR CIGS AT THIS TIME. MVFR CIGS WILL BE CONFINED MAINLY TO AREAS SOUTH OF CSG-MCN-AGS LINE...WITH VFR CONTINUING NORTH OF THIS LINE. EVEN SOUTHERN AREAS WILL QUICKLY BECOME VFR AS SYSTEM EXITS EARLY SUNDAY WITH A VERY DRY AIR MASS ADVECTING INTO THE AREA THROUGH THE ENTIRE COLUMN OF THE ATMOSPHERE. VISIBILITY...GENERALLY VFR. BRIEF PERIOD OF MVFR POSSIBLE CSG-MCN-AGS SOUTHWARD BETWEEN 02Z-10Z AS PCPN AREA TRAVERSES THE REGION...BUT THAT SHOULD BE THE WORST. LOWER-LEVEL AIR MASS IS TOO DRY TO ALLOW FOR FOG DEVELOPMENT. WX...PRECIPITATION WILL BE CONFINED TO AREAS SOUTH OF CSG-MCN-AGS. DO NOT PLAN TO MENTION ANY PCPN FOR AREAS NORTH OF THIS LINE. PE TO POPS ONLY 0.1 AT BEST TO NORTH OF THIS LINE AND AIR MASS IS VERY DRY. UPPER SYSTEM IS TIGHT AND COMPACT AND WILL NOT IMPACT AREAS FURTHER NORTH BASED ON CURRENT TRACK. FOR AREAS SOUTH OF CSG-MCN-AGS...MOSTLY RAIN BASED ON LOW-LEVEL THICKNESS AOA 1310...WITH BRIEF PERIOD OF 1304 LOW-LEVEL THICKNESS 06Z-12Z SUPPORTING SOME SLEET. MID-LEVEL THICKNESS IS TOO HIGH FOR SNOW. INITIAL THINKING IS MOSTLY RAIN...WITH PERIODS OF SLEET...ESPECIALLY AT THE ONSET BECAUSE OF WETBULB EFFECT AND INCIPIENT DRY SFC AIR MASS. AFT 06Z...-FZRA BECOMES A BIGGER CONCERN AND WILL NEED TO INTRODUCE AS LOW-LEVEL AIR MASS COOLS TO NEAR OR JUST BELOW FREEZING. WINDS...NE WINDS 5-10KTS OVERNIGHT...BACKING TO N-NW EARLY SUN AS SFC/UPPER LOW MOVE SE AND THEN E OF THE REGION. IT APPEARS WIND SHIFT FROM E TO W OF NORTH COULD OCCUR RIGHT DURING THE MORNING RUSH HOUR SUN FOR ATL...BUT MAY LEAVE PERIOD LINGERING NEAR 360 FOR A PERIOD. WILL NEED TO ADD GUSTINESS FOR SUN AFTERNOON AS GRADIENT TIGHTENS AROUND DEPARTING UPPER LOW. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 30 46 29 50 / 20 00 00 00 ATHENS 28 44 29 51 / 20 10 00 00 GAINESVILLE 29 43 28 50 / 10 00 00 00 ROME 24 47 25 53 / 10 00 00 00 COLUMBUS 32 49 31 55 / 50 20 00 00 MACON 31 47 28 56 / 50 20 00 00 && .FFC WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY SOUTH AND CENTRAL GA. && JCD/RAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 714 PM EST SAT DEC 25 2004 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-260600- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TONIGHT...SUNDAY NIGHT. ...POSSIBLE FREEZING RAIN AND SLEET ACROSS CENTRAL GEORGIA TONIGHT... .SYNOPSIS... MODERATING ARCTIC HIGH PRESSURE OVER THE NORTHEAST WILL SLOWLY RETREAT THROUGH SUNDAY. A POTENT UPPER-LEVEL LOW WILL MOVE EAST ACROSS THE NORTHEASTERN GULF OVERNIGHT AND INTO NORTH FLORIDA EARLY SUNDAY. MUCH DRIER AND WARMER CONDITIONS WILL QUICKLY MOVE INTO THE AREA SUNDAY AFTER DAYBREAK. .PRIMARY HAZARD... THE PRIMARY HAZARD WILL BE A POSSIBLE LIGHT ACCUMULATION OF SLEET ON BRIDGES AND OVERPASSES...MAINLY AFTER MIDNIGHT AND BEFORE SUNRISE SOUTH OF A LINE FROM COLUMBUS...TO MACON...TO WASHINGTON. IN ADDITION...DURING THE EARLY MORNING HOURS SUNDAY...SOME LIGHT FREEZING RAIN IS POSSIBLE MAINLY ON ELEVATED SURFACES...TREES...AND POWER LINES. NO SIGNIFICANT ACCUMULATION OF SLEET OR ICE IS EXPECTED. MOST ROADS AND HIGHWAYS WILL SIMPLY REMAIN WET. .DISCUSSION... A STRONG UPPER-LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE NORTHEAST GULF OVERNIGHT AND INTO FLORIDA EARLY SUNDAY. A MODERATED ARCTIC AIR MASS REMAINS OVER THE REGION. PRECIPITATION IN ASSOCIATION WITH THE UPPER-LEVEL LOW WILL MOVE ACROSS SOUTH AND CENTRAL GEORGIA OVERNIGHT...REMAINING MOSTLY SOUTH OF A LINE FROM COLUMBUS...TO MACON...TO WASHINGTON. THE MAJORITY OF THE PRECIPITATION WILL FALL AS RAIN. TEMPERATURES THIS EVENING ARE IN THE 40S WITH DEWPOINTS IN THE 20S TO LOW 30S. NO SIGNIFICANT ADDITIONAL COLD ADVECTION INTO CENTRAL GEORGIA IS EXPECTED. HOWEVER...AS PRECIPITATION FALLS FROM MID-LEVEL CLOUDS INTO THE INITIALLY DRY SURFACE AIR MASS...TEMPERATURES WILL FALL TO NEAR FREEZING...BUT WILL LIKELY STAY JUST ABOVE. IN ADDITION...ROAD SURFACES ARE TOO WARM TO ALLOW FOR AN ACCUMULATION OF ICE...WITH THE POSSIBLE EXCEPTION OF BRIDGES AND OVERPASSES LATE TONIGHT AND EARLY SUNDAY MORNING WHEN TEMPERATURES ARE NEAR 32. THE PRECIPITATION WILL COME TO AN ABRUPT END EARLY SUNDAY AS THE UPPER-LOW EXITS TO THE EAST AND VERY DRY AIR MOVES INTO THE AREA FROM THE WEST AND NORTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. .DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH SATURDAY. HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUT WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA. RAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 730 PM EST SAT DEC 25 2004 GAZ021>025-027-031>038-041>049-052>055-057-261400- BANKS-BARROW-CARROLL-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-DE KALB- DOUGLAS-FAYETTE-FORSYTH-GWINNETT-HALL-HARALSON-HEARD-HENRY-JACKSON- MADISON-MORGAN-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING- ROCKDALE-SOUTH FULTON-WALTON- 730 PM EST SAT DEC 25 2004 ...A MIX OF LIGHT WINTRY PRECIPITATION EXPECTED FOR PARTS OF NORTH GEORGIA OVERNIGHT... LOW PRESSURE OVER THE GULF OF MEXICO WILL MOVE ACROSS FLORIDA TONIGHT AND EARLY SUNDAY. THIS WILL CONTINUE SPREAD MOISTURE ACROSS NORTH AND CENTRAL GEORGIA OVERNIGHT. ACROSS NORTH GEORGIA...NORTH OF A LINE FROM LAGRANGE...TO JACKSON...TO WASHINGTON...MAINLY SOUTH OF AN ATLANTA TO ATHENS LINE...THE PRECIPITATION WILL BE MAINLY AFTER MIDNIGHT AND FALL AS A MIXTURE OF LIGHT RAIN AND OR SLEET. WITH SURFACE TEMPERATURES FALLING TO NEAR FREEZING...PATCHY AREAS OF FREEZING RAIN WILL ALSO BE POSSIBLE. A LIGHT COATING ON TREES AND POWER LINES WILL BE POSSIBLE IN ADDITION TO A FEW ICY SPOTS ON BRIDGES AND OVERPASSES. HAZARDOUS ROAD TRAVEL IS NOT EXPECTED ACROSS THIS AREA THOUGH DRIVERS SHOULD USE CAUTION OVERNIGHT ESPECIALLY ON ELEVATED ROAD SURFACES. SOUTH OF A LINE FROM LAGRANGE...TO JACKSON...TO WASHINGTON...THE FREEZING RAIN AND SLEET IS EXPECTED TO BE HEAVIER AND THEREFORE A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THAT AREA...INCLUDING MACON AND COLUMBUS. FOR MORE DETAILED INFORMATION...SEE THE LATEST WINTER WEATHER ADVISORY STATEMENT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 830 PM EST SAT DEC 25 2004 GAZ021>025-027-031>038-041>049-052>055-057-261400- BANKS-BARROW-CARROLL-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-DE KALB- DOUGLAS-FAYETTE-FORSYTH-GWINNETT-HALL-HARALSON-HEARD-HENRY-JACKSON- MADISON-MORGAN-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING- ROCKDALE-SOUTH FULTON-WALTON- 830 PM EST SAT DEC 25 2004 ...A MIX OF LIGHT WINTRY PRECIPITATION EXPECTED FOR PARTS OF CENTRAL GEORGIA OVERNIGHT... LOW PRESSURE OVER THE GULF OF MEXICO WILL MOVE ACROSS NORTH FLORIDA TONIGHT AND EARLY SUNDAY. THIS WILL CONTINUE TO SPREAD MOISTURE ACROSS NORTH AND CENTRAL GEORGIA OVERNIGHT. NORTH OF A LINE FROM LAGRANGE...TO JACKSON...TO WASHINGTON...BUT SOUTH OF AN ATLANTA TO ATHENS LINE...THE PRECIPITATION IS EXPECTED TO FALL AS A MIXTURE OF LIGHT RAIN AND OR LIGHT SLEET OVERNIGHT. WITH SURFACE TEMPERATURES FALLING TO NEAR FREEZING...PATCHY AREAS OF FREEZING RAIN WILL ALSO BE POSSIBLE. A LIGHT COATING OF ICE ON TREES AND POWER LINES WILL BE POSSIBLE IN ADDITION TO A FEW ICY SPOTS ON BRIDGES AND OVERPASSES. HAZARDOUS ROAD TRAVEL IS NOT EXPECTED ACROSS THIS AREA. HOWEVER...DRIVERS SHOULD USE CAUTION OVERNIGHT ESPECIALLY ON ELEVATED ROAD SURFACES. SOUTH OF A LINE FROM LAGRANGE...TO JACKSON...TO WASHINGTON...THE FREEZING RAIN AND SLEET IS EXPECTED TO BE HEAVIER AND THEREFORE A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THAT AREA...INCLUDING MACON AND COLUMBUS. FOR MORE DETAILED INFORMATION...SEE THE LATEST WINTER WEATHER ADVISORY STATEMENT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 39
The national radar mosaic for the moment the first event began.
3 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431038, 5431039, 5431040.